Heroin can cause nausea and vomiting, just like other opioids can. Several mechanisms cause nausea after heroin use.
Severe nausea or vomiting – especially if a person starts having trouble breathing or they lose consciousness – warrants immediate medical attention and administration of naloxone if available.
Why Can Heroin Make You Throw Up?
Heroin is an opioid, a type of depressant drug that binds and activates opioid receptors in the brain. This can cause a variety of side effects, including potentially dangerous ones like respiratory depression.
One of the effects of all opioids is nausea and vomiting due to several mechanisms which will be discussed below. Opioid withdrawal can also cause diarrhea and vomiting 
Why Can Heroin Cause Nausea and Vomiting?
Nausea and vomiting can occur with heroin or other opioid use from a few different mechanisms: 
- First, opioid receptors in the cut cause delayed transit of food/digestion. This can lead to slow gastric motility and constipation. If constipation is severe, the GI tract becomes distended, leading to nausea and vomiting
- Second, opioids can trigger an area of the nervous system called the chemoreceptor trigger zone (CTZ). The CTZ is responsible for creating the sensation of nausea and vomiting.
- Third, opioid use can cause a feeling of spinning by stimulating the vestibular apparatus. This can also contribute to a visceral reaction of nausea or vomiting.
Conversely, heroin or opioid withdrawal can also lead to gastrointestinal upset – usually diarrhea, abdominal cramping, and nausea/vomiting.
Could It Be an Allergic Reaction?
Some people describe opioid-induced nausea and vomiting as an allergic reaction, but this is almost never accurate. There is a difference between an allergy and simply a negative side effect. True allergic reactions to opioid are rare. More commonly, the symptoms of nausea and vomiting are an intolerance, or a negative side effect, of opioid use.
Overall, opioid-induced nausea is common. While it is usually benign, it could become serious if it leads to significant dehydration. In addition, if a patient vomits while they are unconscious or sedated, it can lead to aspiration of gastric contents into the lungs. This can lead to a respiratory pneumonia or inflammatory reaction or even obstruction of the airway that can lead to death. Any concern for opioid induced sedation or unconsciousness with or without concurrent vomiting should prompt immediate medical attention.
Medically Reviewed By Elena Hill, MD, MPH
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More
- Basic Opioid Pharmacology: An Update. British Journal of Pain. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4590096/. February 2012. Accessed March 2023.
- Prescription Opioids. National Institute on Drug Abuse. https://nida.nih.gov/publications/drugfacts/prescription-opioids. June 2021. Accessed March 2023.
- Opioids and Nausea. Palliative Care Network of Wisconsin. https://www.mypcnow.org/fast-fact/opioids-and-nausea/. Accessed March 2023.
- Preventing Opioid-Induced Nausea and Vomiting: Rest Your Head and Close Your Eyes? PLOS ONE. https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0173925. March 2017. Accessed March 2023.
Imagine what’s possible on the other side of opioid use disorder.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.